Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 18, NWS Goodland, KS

June 30, 1999Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 30, 1999, 1:45 PM CDT for Thomas County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1999, 1:45 PM CDT (18:45 UTC)
Expired
Jun 30, 1999, 2:20 PM CDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WFUS1 KGLD 301846 RRA
TORGLD
KSC193-301920-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT (145 PM CDT) WED JUN 30 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  THOMAS COUNTY IN NORTHWESTERN KANSAS

* UNTIL 220 PM CDT (120 PM MDT)

* AT 144 PM CDT... A SPOTTER REPORTED A TORNADO 12 MILES WEST OF
  COLBY OR 4 MILES WEST OF LEVANT... MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  9 MILES SOUTH OF LEVANT                 AROUND 200 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

MLC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:48 AM CDT, 9 hours 57 minutes earlier.

Area forecast discussion, Jun 30, 3:48 AM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 AM MDT WED JUN 30 1999

FORECAST FOCUS WILL BE TEMPERATURES.

SUBSIDENCE BEHIND THE FIRST S/WV THAT MOVED ACROSS KANSAS TODAY
KEPT THUNDERSTORM DEVELOPMENT AT BAY. HOWEVER...VERTICAL MOTION
ASSOCIATED WITH THE TAIL END OF THE WEAK S/WV CURRENTLY MOVING
THROUGH THE DAKOTAS AND NEBRASKA HAS ALLOWED A FEW THUNDERSTORMS TO
DEVELOP ACROSS THE NORTHERN SECTIONS OF THE GLD CWFA OVERNIGHT.

STILL GOING WITH THE ETA SOLUTION SINCE IT DID WELL PICKING OUT THE
AREAS OF CONVECTION DURING THE PAST 24 HOURS AND IT SEEMS TO BE DOING
BETTER THAN THE OTHER MODELS ON THE 00Z RUN.

THE MAIN AREAS OF THUNDERSTORM DEVELOPMENT WILL SKIRT THE FORECAST
AREA TO THE NORTH AND SOUTH TODAY AND TONIGHT. THE MAIN S/WV DYNAMICS
WILL STAY NORTH ALONG THE JET STREAM. THE HIGHEST THETA-E VALUES AND
GREATEST INSTABILITIES WILL REMAIN IN THE TEXAS AND OKLAHOMA
PANHANDLE REGION JUST AHEAD OF THE SURFACE LOW AND ALONG THE WARM
FRONT THAT HAS ANCHORED ITSELF ACROSS OKLAHOMA. ONCE THE MAIN S/WV
PASSES THROUGH THE REGION OVERNIGHT...THE CHANCE OF THUNDERSTORMS
AND PRECIP WILL DIMINISH ACROSS THE REGION ON THURSDAY AND THURSDAY
AND THURSDAY NIGHT.

THE CLOUDINESS ASSOCIATED WITH THESE S/WVS WILL AFFECT THE
TEMPERATURES ACROSS THE FORECAST AREA IN THE SHORT TERM. WITH NO
COMPELLING REASON TO DEVIATE...WILL STICK PRETTY CLOSE TO GUIDANCE
NUMBERS.

WILL TWEAK THE EXTENDED SLIGHTLY TO REFLECT MINOR CHANCES IN NEW MRF.
OTHERWISE...LITTLE CHANGE FROM PREVIOUS PACKAGE.

.GLD...NONE.

LOCKHART

In the hours before

Local storm report, Jun 30, 11:25 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    10 N ST FRANCIS           KS    1.75 INCH HAIL
06/30/99   CHEYENNE                        MASSIVE CROP DAMAGE.
                                           DRIFTS OF HAIL TO ONE
                                           FOOT.
Local storm report, Jun 30, 11:25 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    10 N ST FRANCIS           KS    1.75 INCH HAIL
06/30/99   CHEYENNE                        MASSIVE CROP DAMAGE.
                                           DRIFTS OF HAIL TO ONE
                                           FOOT.
Special weather statement, Jun 30, 11:52 AM CDT, 1 hour 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT WED JUN 30 1999

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...

A WEATHER DISTURBANCE PASSED THROUGH THE AREA EARLY THIS MORNING
IGNITING SEVERE THUNDERSTORMS. SEVERAL REPORTS OF LARGE HAIL WERE
REPORTED. THE ATMOSPHERE WILL RE-ENERGIZE THIS AFTERNOON AND EVENING
FOR ANOTHER ROUND OF SEVERE WEATHER.

LOW PRESSURE WILL ORGANIZE OVER FAR SOUTHWEST KANSAS. STRONG
SOUTHERLY WINDS IN THE LOWER ATMOSPHERE WILL BRING ABUNDANT LOW
LEVEL MOISTURE TO THE TRI-STATE AREA THIS AFTERNOON AND EVENING. AT
THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE
AREA. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO
AND MOVE TOWARD THE SOUTHEAST. STORMS ARE EXPECTED TO BECOME SEVERE.
THE HIGHEST THREAT OF SEVERE WEATHER WILL BE ALONG AND EAST OF A
LINE FROM HITCHCOCK COUNTY NEBRASKA TO THOMAS COUNTY KANSAS. THE
THREAT IS A BIT LOWER WEST OF THAT LINE. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS. WIND PROFILES ARE ALSO SUGGESTIVE OF
TORNADOES. THE HIGHEST PROBABILITY OF TORNADOES WILL BE ALONG AND
EAST OF A LINE FROM RED WILLOW COUNTY NEBRASKA TO GOVE COUNTY KANSAS
WHERE UPPER LEVEL WINDS WILL ENHANCE THUNDERSTORM ROTATION.

THEDE
Special weather statement, Jun 30, 11:52 AM CDT, 1 hour 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT WED JUN 30 1999

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...

A WEATHER DISTURBANCE PASSED THROUGH THE AREA EARLY THIS MORNING
IGNITING SEVERE THUNDERSTORMS. SEVERAL REPORTS OF LARGE HAIL WERE
REPORTED. THE ATMOSPHERE WILL RE-ENERGIZE THIS AFTERNOON AND EVENING
FOR ANOTHER ROUND OF SEVERE WEATHER.

LOW PRESSURE WILL ORGANIZE OVER FAR SOUTHWEST KANSAS. STRONG
SOUTHERLY WINDS IN THE LOWER ATMOSPHERE WILL BRING ABUNDANT LOW
LEVEL MOISTURE TO THE TRI-STATE AREA THIS AFTERNOON AND EVENING. AT
THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL PASS THROUGH THE
AREA. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO
AND MOVE TOWARD THE SOUTHEAST. STORMS ARE EXPECTED TO BECOME SEVERE.
THE HIGHEST THREAT OF SEVERE WEATHER WILL BE ALONG AND EAST OF A
LINE FROM HITCHCOCK COUNTY NEBRASKA TO THOMAS COUNTY KANSAS. THE
THREAT IS A BIT LOWER WEST OF THAT LINE. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS. WIND PROFILES ARE ALSO SUGGESTIVE OF
TORNADOES. THE HIGHEST PROBABILITY OF TORNADOES WILL BE ALONG AND
EAST OF A LINE FROM RED WILLOW COUNTY NEBRASKA TO GOVE COUNTY KANSAS
WHERE UPPER LEVEL WINDS WILL ENHANCE THUNDERSTORM ROTATION.

THEDE
Local storm report, Jun 30, 12:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    4 N MAX                   NE    1 INCH HAIL
06/30/99   DUNDY
Local storm report, Jun 30, 12:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    4 N MAX                   NE    1 INCH HAIL
06/30/99   DUNDY

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:46 AM CDTSevere Thunderstorm WarningGLDCheyenne49 min
Jun 30, 8:35 AM CDTSevere Thunderstorm WarningGLDCheyenne50 min
Jun 30, 9:17 AM CDTSevere Thunderstorm WarningGLDThomas63 min
Jun 30, 9:23 AM CDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 30, 1:32 PM CDTSevere Thunderstorm WarningGLDSherman33 min
Jun 30, 1:36 PM CDTSevere Thunderstorm WarningGLDThomas64 min
Jun 30, 1:50 PM CDTTornado WarningGLDSherman35 min
Jun 30, 2:06 PM CDTTornado WarningGLDLogan49 min
Jun 30, 2:13 PM CDTTornado WarningGLDThomas32 min
Jun 30, 2:52 PM CDTTornado WarningGLDLogan38 min
Jun 30, 3:24 PM CDTSevere Thunderstorm WarningGLDWichita66 min
Jun 30, 3:47 PM CDTTornado WarningGLDWichita48 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.